ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2560

Antiphospholipid Antibody Syndrome Causing Thrombotic Microangiopathy in the Immediate Post-Transplant Patient: A Case Report

Session Information

Category: Trainee Case Report

  • 1902 Transplantation: Clinical

Authors

  • Gaddy, Anna R., Indiana University School of Medicine, Indianapolis, Indiana, United States
  • Yaqub, Muhammad S., Indiana University School of Medicine, Indianapolis, Indiana, United States
Introduction

Differential diagnosis of thrombotic microangiopathy on kidney biopsy specimen includes infection, hypertension, malignancy, or inherited complement disorders. In the the post-transplant period the differential also includes calcineurin inhibitor toxicity and rejection.

Case Description

A 29 year-old AA female with ESRD disease due to lupus nephritis and HTN. Her care was provided in another state until 2011- she had a stroke in the past which she reports was secondary to uncontrolled HTN. No h/o blood clot, never been pregnant. Native kidney biopsy in 2015 showed lupus: class V membranous GN, focal segmental and diffuse glomerular sclerosis with collapsing features, and focal acute thrombotic microangiopathy. In 2019, she underwent deceased donor kidney transplant. On post-op day 4, Sr Cr began to increase and biopsy demonstrated thrombotic microangiopathy. Chart review revealed increased aPTT prior to surgery. DsDNA was negative, Tacrolimus troughs were low, donor-specific antibodies were negative.

She was treated empirically with high-dose steroids and plasma exchange. Workup revealed positive anti-cardiolipin IgG (46 GPL units/mL) and positive anti-beta-2 glycoprotein IgG (532 units/mL.). She recalled being on warfarin following her CVA in 2010, for embolic stroke. She received a dose of Rituximab, has been maintained on tacrolimus and mycophenolic acid along with warfarin for her antiphospholipid syndrome (APLs) and has normal graft function

Discussion

This case highlights the importance of a complete serological workup to rule out APLs in the pre-transplant patient, even in the presence of alternate explanatory diagnoses. Patients with APLs should be treated with lifelong anticoagulation to prevent further embolic complications, including loss of transplanted organs.